Thunderstorm Wind, Surry
- When
- August 27, 12:55 PM EST
- Where
- Surry County, Mountain Park
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.383, -80.850
Thunderstorm winds during the afternoon of the 27th downed trees in Mountain Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds during the afternoon of the 27th downed trees in Mountain Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 9:30 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 1030 AM EDT WED AUG 27 2003 **UPON FURTHER REVIEW...HAVE DECIDED TO RAISE MAXES IN THE PIEDMONT TO INCLUDE SOME UPPER 90S SINCE WE HAD SUCH A WARM START AND THEY WILL HAVE MORE SUN. WILL UPDATE THE SPS TO RAISE THE HEAT INDEX TO 100-104. STILL BELOW HEAT ADVISORY LEVEL.*** 12Z UA PLOTS SHOW A RIDGE OF HIGH PRS REMAINS OVER THE FA...WITH THE WESTERLIES A LITTLE FURTHER SOUTH THAN YESTERDAY. THINKING THAT OUTFLOW FROM CURRENT MCS IN WV PANHANDLE AND SRN PA WILL HAVE LEFT AN OUTFLOW BOUNDARY THAT WILL HELP THE NEXT MCS- DVLPNG OVR IND AND SW OH...TO TRACK A LITTLE FURTHER SOUTH. SHOULD HAVE NO PROBLEM WITH SUFFICIENT INSTABILITY BY LATE AFT WITH CAPES >4000 J/KG. JUST ENOUGH OF A CAP AT 750-800 MBS THAT WE WILL LIKELY NEED MORE OF A TRIGGER THAN DIFFERENTIAL HTG/UPSLOPE ON WRN SLOPES OF MTNS. SO...HIGHEST POPS...CHC...SHUD BE NRN PART OF THE CWA ON WRN SLOPES OF MTNS. MAY EXTEND CHC POPS SWD INTO FAR SW VA. SLIGHT CHC STILL LOOKS GOOD ELSEWHERE IN THE MTNS. AM PLANNING ON EXTENDING THE SLIGHT CHC EWD INTO THE NERN PART OF THE CWA WHICH IS IN A SLIGHT RISK AREA. IT WILL BE TOUGH TO BREAK THE CAP THERE WITH DOWNSLOPE WARMING...BUT IF IT DOES THE STORMS COULD BE SEVERE. WILL BE ISSUING A SEVERE WX OUTLOOK...AND PLAN TO EXTEND THE SLIGHT CHC A LITTLE FURTHER SOUTH IN SE WV ALONG THE WRN SLOPES. OTHER CONCERN FOR TODAY IS THE HIGH TEMPS. A LOT BETTER DOWNSLOPE TODAY THAN YESTERDAY...AND A LITTLE WARMER THICKNESSES. BASED ON THE HIGHS FROM YESTERDAY...THE CURRENT MID 90S IN THE PIEDMONT SHOULD DO IT- JUST WILL NEED TO BRING THE MID 90S INTO THE FOOTHILLS AS WELL. WILL RAISE TEMPS IN THE MTNS A COUPLE OF DEGS AS WELL. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-272200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK... SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-280002- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1030 AM EDT WED AUG 27 2003 ...HOT WEATHER AND HIGH HEAT INDEX VALUES EXPECTED AGAIN TODAY... TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S ACROSS THE VIRGINIA AND NORTHWESTERN NORTH CAROLINA PIEDMONT THIS AFTERNOON. THE HEAT INDEX...WHICH IS A MEASURE OF TEMPERATURE AND HUMIDITY...ACROSS THE PIEDMONT WILL PEAK BETWEEN 100 AND 104 DEGREES FOR A FEW HOURS DURING THE MID TO LATE AFTERNOON HOURS. IN THE FOOTHILLS...TEMPERATURES REACHING THE LOWER TO MID 90S WILL COMBINE WITH THE HUMIDITY TO RESULT IN A HEAT INDEX IN THE UPPER 90S. PROLONGED EXPOSURE TO THE SUN OR CONDUCTING PHYSICAL ACTIVITY OUTDOORS WHEN THE HEAT INDEX APPROACHES 100 CAN RESULT IN MUSCLE CRAMPS...HEAT EXHAUSTION...AND POSSIBLE SUN STROKE. ANYONE SPENDING A LOT OF TIME OUTSIDE THIS AFTERNOON SHOULD DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES...WEAR LIGHT LOOSE FITTING CLOTHING... AND REMAIN IN SHADED AREAS AS MUCH AS POSSIBLE TO AVOID BECOMING ILL. WERT/DOC
VAZ018>020-023-024-035-WVZ042>045-272200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 AM EDT WED AUG 27 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... STRONG HEATING WILL PRODUCE A VERY UNSTABLE AIRMASS BY LATE AFTERNOON ACROSS THE AREA. HOWEVER...A WARM LAYER IN THE MID LEVELS WILL TEND TO SUPPRESS THUNDERSTORM DEVELOPMENT. COMPLEXES OF THUNDERSTORMS MOVING EASTWARD TO THE NORTH OF THE AREA MAY HELP TRIGGER THUNDERSTORMS AS FAR SOUTH AS SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA...LATE THIS AFTERNOON. IF THUNDERSTORMS DEVELOP...THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS EVENING. JJ
The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332827.